Cardiac glycosides are a class of medications used to treat heart failure and certain irregular heart beats. Cardiac glycoside
Long-term (chronic) poisoning can occur in patients that take these medications every day. This can occur if patients develop kidney problems or become dehydrated (especially in the hot summer months). This usually occurs in elderly patients.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Digoxin overdose; Digitoxin overdose; Lanoxin overdose; Purgoxin overdose; Allocar overdose; Corramedan overdose; Crystodigin overdose
Cardiac glycoside is a chemical that has effects on the heart, stomach, intestines, and nervous system. It is the active ingredient in many different heart medicines. It can be poisonous if taken in large amounts.
Cardiac glycosides are the main (active) ingredients in certain prescription medicines, including:
- Digitoxin (Crystodigin)
- Digoxin (Lanoxicaps, Lanoxin)
Cardiac glycosides also occur naturally in certain plants, including the Lilly-of-the-Valley plant. For information on poisoning from other such plants, see:
Foxglove poisoning Oleander poisoning
Note: This list may not be all-inclusive.
Symptoms may be vague, particularly in the elderly.
- Eyes, ears, nose, and throat
Blurred vision Halos around objects (yellow, green, white)*
- Allergic reaction (see:
Stevens-Johnson syndrome) Hives
- Allergic reaction (see:
- Loss of appetite*
- Stomach pain
- Heart and blood
Irregular heartbeat(or slow) Weakness
- Nervous system
- Psychological system
Apathy(not caring what happens)
* These symptoms are usually only seen with
Do not make the person throw up unless told to do so by poison control or a health care provider.
Before Calling Emergency
Determine the following information:
- Patient’s age, weight, and condition
- Name of product (as well as the ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
Poison Control, or a local emergency number
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
What to expect at the emergency room
The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:
- Activated charcoal
- Blood tests to check digitalis,
magnesium, and potassiumlevels
- Breathing support
- Dialysis in severe cases
- Medicine (antidote) to reverse the effects of the overdose
- Methods to correct
electrolyte(potassium, magnesium) imbalances
- Tube through the nose into the stomach to empty the stomach (gastric lavage)
The greatest risk of death and bad outcomes is seen in young children and older adults. Older persons are especially likely to suffer from problems of chronic (long-term) cardiac glycoside poisoning.